Hail, Quay
- When
- May 5, 1:04 PM MST to 1:05 PM MST
- Where
- Quay County, 0.89 mi NW of Tucumcari
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.180, -103.740
Quarter size hail reported in Tucumcari.
A dryline positioned across far eastern New Mexico provided the focus for isolated showers and thunderstorms on May 5, 2019. Most thunderstorms across the area from near Clayton to Tucumcari produced brief strong wind gusts, small hail, and localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A dryline positioned across far eastern New Mexico provided the focus for isolated showers and thunderstorms on May 5, 2019. Most thunderstorms across the area from near Clayton to Tucumcari produced brief strong wind gusts, small hail, and localized heavy rainfall. The strongest storm moved slowly east through Quay County with penny to quarter size hail in Tucumcari.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 5, 10:42 AM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT Sun May 5 2019 .AVIATION... 18Z TAF CYCLE High cirrus clouds will continue to stream over New Mexico with high-based cumulus clouds expanding this afternoon. The better low level moisture is expected to continue mixing eastward into TX and OK, minimizing the thunderstorm threat and relegating it to the very far eastern border of New Mexico. Gusty winds and hail would accompany any storms, and farther west isolated to scattered virga showers are expected to develop late this afternoon and into the early evening. While showers will produce little to no rainfall, erratic and abrupt wind gusts would be possible in their vicinity. Otherwise prevailing breezes will be light to moderate. Low level moisture will attempt to return to the far eastern plains of NM early Monday morning where MVFR to IFR ceilings could impact K4MR, KCVS, and KCVN. 52 && .PREV DISCUSSION...330 AM MDT Sun May 5 2019... .SYNOPSIS... Low level moisture has returned to eastern New Mexico, in the form of early morning low clouds and patchy fog. The clouds should thin out by mid to late morning, allowing a few thunderstorms, possibly becoming strong to severe, to develop near the Texas border this afternoon. Dry, warm and breezy conditions to persist over western New Mexico through Monday, while a few strong to severe storms could again develop near the Texas border Monday afternoon. Tuesday through Wednesday, a storm system and cold front will bring an increase in shower and storm activity. Much cooler and wetter weather is expected for the rest of the week. This will include rain and snow or snow at the highest elevations of northern New Mexico. && .DISCUSSION... Low level moisture has returned to the eastern plains overnight, and it's gotten farther west than at least some of the models indicated would happen. Low clouds have oozed to the west of Santa Rosa and were reported at Clayton and Clovis. Dew points are up to 10 degrees higher than this time last night at Roswell. Went ahead and spread patchy fog over a wider area this morning, and increased cloud cover quite a bit. This should still erode by mid to late morning, with the RAP and NAM12 indicating convection to be focused later this afternoon over the far northeast and southeast while the latest HRRR develops only what appears to be isolated cells in the Tucumcari area. Slanted this afternoon's pops towards the RAP/NAM12 given the farther westward push of moisture early this morning. Otherwise, highs will be a little warmer and a few degrees above average most locales. High temperatures will peak for most areas Monday, then go on a downward slide the rest of the week. Low level moisture will continue to slosh in and out of eastern New Mexico, and a few strong to severe storms are possible near the Texas border again Monday afternoon and early evening, as well as Tuesday. Models are at odds with the timing of a back door cold front into northeast New Mexico Monday night/Tuesday with a 20 degree spread in the guidance for Tuesday's high temperature at Clayton. The NAM12 sags the boundary farther south much sooner but it doesn't blast into the remainder of the plains and to the central mountain chain until late Wednesday. Once precipitation begins Tuesday night and Wednesday thanks to a weakening upper low and the just mentioned back door cold front, it just keeps on getting cooler and wetter. A reinforcement of cool air is progged for Thursday over the east, meanwhile a slow moving upper low/trough heads for the state. Thursday through the weekend could see widespread precipitation and high temperatures 5 to 15 or even 20 degrees below normal. A couple of inches of snow could fall at the highest elevations of the north Tuesday night/early Wednesday, but there could be more snow over the Sangre de Cristo mountains Wednesday night/Thursday as H7 temperatures are forecast to range from -1 to around -5 deg C. Active weather looks to continue into early next week. && .FIRE WEATHER... The low level moisture across the eastern plains has pushed farther westward than expected already this morning, but should still largely mix out this afternoon. Storm chances will be lower than yesterday, but a storm or two remains possible across the northeast and east central plains. Spotty critical fire weather conditions will be possible around Las Vegas, but winds will be lacking elsewhere for more widespread critical conditions. However, it should be noted that between 7 and 10 hours of single digit RH values are expected across the lower Rio Grande Valley near Socorro. The moisture will seep back westward tonight, but again will mix out on Monday. Above normal temperatures, sub-15% RH, high Haines values and marginally windy conditions will yield a few hours of critical fire weather conditions Monday afternoon near Gran Quivira and portions of the NE Highlands. Green up will mitigate any Red Flag concerns. Though several hours of single digit RH is expected in the lower Rio Grande Valley again. Greater coverage of critical fire weather conditions is possible on Tuesday across portions of eastern NM. However, temperatures will be cooler overall, and widespread high clouds are expected. Thereafter, more unsettled weather is expected with wetting rainfall possible well into next weekend. Increasing RH, lowering temps and low Haines are also expected Wed through the end of the week. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 340 AM MDT Sun May 5 2019 NMZ501>540-061200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 340 AM MDT Sun May 5 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe thunderstorms with large hail and damaging winds are possible across far eastern New Mexico this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dryline thunderstorms, a few of which could be strong to severe, will remain in the forecast near the New Mexico and Texas line Monday afternoon and evening, and again Tuesday. Much cooler and wetter weather is expected Wednesday through Saturday. This will include rain and snow or snow at the highest elevations of northern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and damaging winds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
The Cannon AFB radar (KFDX), 62 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported in Tucumcari.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811647.